2013-01-09 17:20:30 UTC

<em>CGH</em> Image of the Month

Jan. 10, 2013

This month's Clinical Gastroenterology and Hepatology image examines a case of hemoperitoneum caused by spontaneous rupture of the umbilical vein in cirrhosis.

Hemoperitoneum Caused by Spontaneous Rupture of the Umbilical Vein in Cirrhosis

A 64-year-old man was brought to the emergency department after experiencing sudden mesogastric abdominal pain with subsequent syncope and spontaneous recovery. His medical history included insulin-dependent diabetes mellitus and portal hypertension from alcoholic liver cirrhosis with grade II esophageal varices and chronic low platelet count as a result of splenomegaly. He only had pedal edemas as previous decompensations of his liver disease, but ultrasonography had shown intra-abdominal collateral circulation, a repermeabilized umbilical vein, and an enlarged spleen. His current medications were insulin, metformin and propranolol. At hospital admission, the patient had hypotension (88/47 mm Hg) without tachycardia, and his abdomen was soft, nontender, and nondistended, with a prominent repermeabilized cutaneous umbilical vein, hepatosplenomegaly, and present bowel sounds. Thoracic examination was unremarkable, and the nasogastric tube aspiration was negative for blood. Laboratory data showed hemoglobin of 7.8 mg/dL and a platelet count of 89,000/mm3. Previously normal renal test results were acutely impaired (urea, 64 mg/dL; creatinine, 3.2 mg/dL). Computed tomography scan was performed after hemodynamic stabilization, and it showed a prominent repermeabilized umbilical vein with a contrast leak (arrow) and the presence of a large amount of intra-abdominal fluid with bloody characteristics (Figure A).

Read more in Clinical Gastroenterology and Hepatology.

More on Cirrhosis

Blog: Special 15th Anniversary Collection from Clinical Gastroenterology and Hepatology

Oct. 11, 2017

Celebrate this milestone with a look back at landmark articles, commentaries and reviews. Read more on the AGA Journals blog.

Statin Use and Risk of Cirrhosis and Related Complications in Patients With Chronic Liver Diseases: A Systematic Review and Meta-analysis

Oct. 11, 2017

Statin use is probably associated with lower risk of hepatic decompensation and mortality, and might reduce portal hypertension, in patients with CLDs.

Cirrhosis Presenting as Cutaneous Calciphylaxis

Oct. 11, 2017

A 73-year-old woman with a history of hypertension presented with a 3-month history of a painful, non-healing right calf ulcer and 2–3 weeks of painful, dusky purple patches on the right thigh.